Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 8, NWS Sioux Falls, SD

April 22, 20244 states

NWS Sioux Falls, SD issued this wind advisory at Apr 22, 2024, 3:23 AM CDT for 4 states. It took effect at Apr 22, 2024, 9:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2024, 3:23 AM CDT (08:23 UTC)
In effect from
Apr 22, 2024, 9:00 AM CDT
Expired
Apr 22, 2024, 5:38 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3258 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS73 KFSD 220823
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
323 AM CDT Mon Apr 22 2024

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-SDZ070-
071-221700-
/O.NEW.KFSD.WI.Y.0008.240422T1400Z-240422T2100Z/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Jackson-Dixon-Dakota-Union-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, 
Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, 
Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, 
Windom, Mountain Lake, Jackson, Lakefield, Wakefield, Ponca, 
Allen, South Sioux City, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
323 AM CDT Mon Apr 22 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and southeast South Dakota.

* WHEN...From 9 AM this morning to 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
476 
WWUS73 KFSD 221631
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1131 AM CDT Mon Apr 22 2024

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-SDZ070-071-
222100-
/O.CON.KFSD.WI.Y.0008.000000T0000Z-240422T2100Z/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Cottonwood-Jackson-Dixon-Dakota-Clay-Union-
Including the cities of Windom, Arnolds Park, Sibley, Battle
Creek, Ida Grove, Wakefield, Elk Point, Sanborn, Mountain Lake,
Cherokee, Hartley, Allen, Storm Lake, Hull, Ponca, Orange City,
Le Mars, Jackson, Lakefield, Sheldon, Holstein, Milford, North
Sioux City, Alcester, Jefferson, Sioux Center, South Sioux City,
Rock Valley, Vermillion, Spirit Lake, Hawarden, Spencer, Sioux
City, and Beresford
1131 AM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and southeast South Dakota.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IG
788 
WWUS73 KFSD 221819
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
119 PM CDT Mon Apr 22 2024

IAZ002-012-013-020-MNZ081-090-NEZ013-014-SDZ070-071-221930-
/O.CAN.KFSD.WI.Y.0008.000000T0000Z-240422T2100Z/
Osceola-Sioux-O'Brien-Plymouth-Cottonwood-Jackson-Dixon-Dakota-
Clay-Union-
Including the cities of Windom, Sibley, Wakefield, Elk Point,
Sanborn, Mountain Lake, Hartley, Allen, Hull, Ponca, Orange City,
Le Mars, Jackson, Lakefield, Sheldon, North Sioux City,
Jefferson, Sioux Center, South Sioux City, Rock Valley,
Vermillion, Hawarden, Alcester, and Beresford
119 PM CDT Mon Apr 22 2024

...WIND ADVISORY IS CANCELLED...

Winds have now decreased below advisory criteria for parts of the 
area. However, breezy winds with gusts between 25-35 mph remain 
possible through this evening.

$$

IAZ003-014-021-022-031-032-222100-
/O.CON.KFSD.WI.Y.0008.000000T0000Z-240422T2100Z/
Dickinson-Clay-Cherokee-Buena Vista-Woodbury-Ida-
Including the cities of Arnolds Park, Storm Lake, Battle Creek,
Cherokee, Ida Grove, Sioux City, Spirit Lake, Spencer, Holstein,
and Milford
119 PM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Buena Vista, Cherokee, Clay, Dickinson, Ida, and Woodbury 
  Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IG
941 
WWUS73 KFSD 222033
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
333 PM CDT Mon Apr 22 2024

IAZ003-014-021-022-031-032-222300-
/O.EXT.KFSD.WI.Y.0008.000000T0000Z-240422T2300Z/
Dickinson-Clay-Cherokee-Buena Vista-Woodbury-Ida-
Including the cities of Arnolds Park, Storm Lake, Battle Creek,
Cherokee, Ida Grove, Sioux City, Spirit Lake, Spencer, Holstein,
and Milford
333 PM CDT Mon Apr 22 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 35 mph.

* WHERE...Buena Vista, Cherokee, Clay, Dickinson, Ida, and Woodbury 
  Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IG
310 
WWUS73 KFSD 222238
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
538 PM CDT Mon Apr 22 2024

IAZ003-014-021-022-031-032-222345-
/O.CAN.KFSD.WI.Y.0008.000000T0000Z-240422T2300Z/
Dickinson-Clay-Cherokee-Buena Vista-Woodbury-Ida-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Spencer, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, 
and Battle Creek
538 PM CDT Mon Apr 22 2024

...WIND ADVISORY IS CANCELLED EARLY...

Winds have decreased below advisory criteria, though breezy winds
with gusts between 25-35 mph remain possible through 7 PM this 
evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 21, 10:34 PM CDT, 4 hours 49 minutes earlier. Its key messages:

  • Periods of gusty winds Monday and again Tuesday may result in areas of increased fire danger where vegetation has not yet greened-up sufficiently.
  • Scattered showers or sprinkles are possible Monday afternoon and again Tuesday afternoon, mainly near and east of I-29. Any rain amounts should remain minimal.
  • Frost will be possible Wednesday morning with widespread low temperatures in the 30s.
  • Next chance of widespread meaningful precipitation arrives later Thursday into Friday and again later in the weekend. There is a small chance of a few strong to severe storms during this period as well.
Area forecast discussion, Apr 21, 10:34 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1034 PM CDT Sun Apr 21 2024

.KEY MESSAGES...

- Periods of gusty winds Monday and again Tuesday may result in
  areas of increased fire danger where vegetation has not yet
  greened-up sufficiently.

- Scattered showers or sprinkles are possible Monday afternoon
  and again Tuesday afternoon, mainly near and east of I-29. Any
  rain amounts should remain minimal.

- Frost will be possible Wednesday morning with widespread
  low temperatures in the 30s.

- Next chance of widespread meaningful precipitation arrives
  later Thursday into Friday and again later in the weekend.
  There is a small chance of a few strong to severe storms
  during this period as well.

&&

.DISCUSSION...
Issued at 222 PM CDT Sun Apr 21 2024

Rest of Today: Clear skies continue through sunset with
west/northwest gradually sinking back toward southwest this evening.
Relative humidity values have fallen near/into critical fire weather
values but winds have largely remained shy, and combined with
greening vegetation, will continue to forgo any needed headlines.

Tonight: Jet streak begins to nose out of the northern Rockies as
mid level wave slides north of the International border. This will
result in a tightening SPG through the second half of the overnight
as winds take on a more southerly direction.

Monday: Tandem cold front to previously mentioned midlevel wave
pushes into center SD by the morning with gusty south/southwesterly
winds ahead of it, strongest across NW IA/SW MN. Not out of the
question to have a few gusts nearing/exceeding 45 mph but at this
point coverage and duration appear borderline enough to punt on a
Wind Advisory. As front passes, winds turn back out of the northwest
and gust closer to the 25-35 mph range.

Relative humidity values behind the front again fall near or into
critical fire weather values but looking through area webcams,
current greenness percentage appears high enough to prevent the need
for a fire weather headline. With this said, any areas with a more
susceptible vegetation dryness profile should be monitored for fire
weather starts with the RFTI indicating a max category of Elevated
to Near Critical (again, dependent on local fuels).

Beyond the breezy winds, just enough weak instability to allow for
perhaps a few light showers sprinkles, mainly east of I-29. Forecast
sounding suggest this activity should be relatively high based and
thus anything reaching the surface should stay light (few hundredths
or less, if anything).

Tuesday and Wednesday: Reinforcing shot of CAA pushes highs back
toward the mid 50s to mid 60s for Tuesday with gusty northwesterly
winds Tuesday. Could also see some spotty showers/sprinkles pivot
thru near/east of I-29 during the afternoon with some weak uncapped
instability noted in the soundings. Wednesday morning will be
another period to watch for frost as surface high settles to our
east. Ensemble probabilities of low temperatures below 40 degrees is
high (greater than 70%) and with light winds, sensitive vegetation
will again be at risk. Portions of SW MN/NW IA look to stand the
best chance of approaching the freezing mark, closest to the surface
high.

Thursday through Sunday: Mid/upper level troughing establishes
across the Intermountain West by the second half of the week as
southerly return flow begins to usher in moderating temperatures and
rising dewpoints. First wave ejects later Thursday into Friday and
will bring our next chance of meaningful precipitation. A second
wave arrives for Sunday with renewed thunderstorm chances. Both CIPS
analogs and machine learning probabilities would suggest some
potential for severe weather during this period with higher chances
to our south.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1034 PM CDT Sun Apr 21 2024

VFR throughout the period. Low-level wind shear will be developing
across the area due to speed and directional shear into Monday
morning, waning as breezy gusts start making it to the surface in
the morning hours after sunrise. A cold front will be moving across
the area throughout the day from west to east, swinging winds from
the southwest out ahead of the front to northwest behind the front.
Wind gusts out ahead of the front will be fairly strong after
sunrise up to 45 mph, weakening by the late morning hours. May see
some sprinkles in the morning hours, but better chances for light
rain occur during the afternoon hours east of I-29. Have left
mention out of the TAFs as any showers will be light and scattered
if they are able to develop.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Kalin
AVIATION...APT
Hazardous weather outlook, Apr 21, 6:33 PM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
633 PM CDT Sun Apr 21 2024

MNZ071-072-097-SDZ038>040-050-052>066-068-069-222345-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
633 PM CDT Sun Apr 21 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and especially Tuesday will again be windy with elevated
fire weather possible.

Areas to widespread frost expected Tuesday night into Wednesday, with
temperatures in the low to mid 30s.

Isolated severe storms will be possible Thursday night into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ067-070-071-222345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Lincoln-Union-
633 PM CDT Sun Apr 21 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday will see southwest winds with gusts of 40 to 50 mph
possible, the strongest gusts will be most likely in the morning
through early afternoon. Tuesday will be another day with strong
winds and gusts around 40 mph are possible. Both days will bring
the potential for elevated fire weather.

Areas to widespread frost expected Tuesday night into Wednesday, with
temperatures in the low to mid 30s.

Isolated severe storms will be possible Thursday night into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Wind Advisories in Nebraska, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.